Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 46, NWS Duluth, MN

August 1, 2000Cook County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 1, 2000, 10:47 AM CDT for Cook County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2000, 10:47 AM CDT (15:47 UTC)
Expired
Aug 1, 2000, 11:30 AM CDT
In force
43 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Cook County, MN

The radar

The Duluth radar (KDLH), 166 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2000-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2000-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 011548
SVRDLH
MNC031-011630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1047 AM CDT TUE AUG 1 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOK COUNTY IN MINNESOTA

* UNTIL 1130 AM CDT

* AT 1047 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL 10 MILES SOUTH OF EAGLE MOUNTAIN...OR ABOUT 10 MILES
  WEST OF G	RAND MARAIS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND MARAIS AROUND 1100 AM CDT

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY
INDOORS AWAY FROM WINDOWS.

$$
STEWART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 10:10 AM CDT, 37 minutes earlier.

Area forecast discussion, Aug 1, 10:10 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1010 AM CDT TUE AUG 1 2000

FORECAST CONCERNS REVOLVES AROUND THUNDERSTORM CHANCES AND SEVERITY.

CURRENTLY...LINE OF STRONG STORMS IN THE ARROWHEAD MOVING EAST.
THIS AHEAD OF SURFACE FRONT AND ENHANCED BY OUTFLOW BOUNDARY.

UPDATED EARLIER TO CLEAN UP WORDING...AND MADE A FEW CHANGES TO
FORECAST. INL 12Z SOUNDING QUITE UNSTABLE WITH 3000 CAPE AND -8 LI.
MSAS SHOWING STABILITIES INCREASING FROM THE WEST AS THE SURFACE
DEWPOINT DROPS BACK INTO THE 50S. EXPECT A CHANCE FOR THUNDERSTORMS
TO CONTINUE AHEAD OF SURFACE BOUNDARY THIS AFTERNOON AND AS VORT
DROPS SOUTH FROM THE MB/OT BORDER. BUFKIT SHOWED ANY CIN GONE BY 19Z
AND CHANCE FOR ISOLATED SEVERE POSSIBLE AFTER THAT ACROSS PARTS OF
NORTHWEST WISCONSIN.

WILL UPDATE ZONES AGAIN FOR WORDING BY NOON AND AFTER LOOKING AT
LATEST MODELS.

.DLH...NONE.

MELDE

In the hours before

Special weather statement, Aug 1, 9:22 AM CDT, 1 hour 25 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
922 AM CDT TUE AUG 1 2000

THREAT...LARGE HAIL AND DAMAGING WIND.

DISCUSSION...A COLD FRONT FROM NEAR CRANE LAKE INTO SOUTHWEST
MINNESOTA WILL DROP INTO NORTHWEST WISCONSIN LATE THIS AFTERNOON. AN
UPPER LEVEL DISTURBANCE FROM CANADA WILL MOVE INTO THE NORTHLAND AS
WELL. THESE FEATURES WILL ACT TOGETHER ON AN UNSTABLE AIRMASS THIS
AFTERNOON TO PROVIDE A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WIND. THE AREA OF CONCERN IS NORTHWEST
WISCONSIN...AND MAINLY FROM BURNETT COUNTY OVER TO PRICE COUNTY AFTER
100 PM CDT. THE ARROWHEAD AND THE SOUTH SHORE AREA MAY ALSO SEE
STRONG STORMS.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS NORTHWEST
WISCONSIN.

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:47 AM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis58 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.